Hepatobiliary complications of oral contraceptives.J Gen Intern Med. 1992 Mar-Apr; 7(2):199-209.JG
Complications secondary to the use of oral contraceptive agents are rare. Hepatobiliary complications, while often dramatic in presentation, occur infrequently. In a patient without predisposing conditions to complications, the benefits achieved with estrogen/progesterone products outweigh the risks. Those conditions that would absolutely and relatively contraindicate the use of oral contraceptives are listed in Table 4. Patients with a past history of liver disease in whom liver function tests have returned to normal may tolerate the introduction of oral contraceptives. They need to be monitored closely for adverse reactions. Patients who have experienced cholestatic jaundice of pregnancy should avoid all contraceptives because of a high risk of disease recurrence. Women whose first-degree relatives have experienced cholestasis of pregnancy or oral contraceptive-induced cholestasis may be at increased risk and should be closely monitored while taking birth-control pills. Women with current or previous benign or malignant hepatic tumors should not take oral contraceptives. Active hepatitis is an absolute contraindication to using birth control pills, although patients with a past history of hepatitis and no evidence of active disease can have a trial of these drugs with close follow-up. A final group of women who should avoid oral contraceptives is those with familial defects of biliary excretion, including the Dubin-Johnson syndrome, Rotor's syndrome, and benign intrahepatic recurrent cholestasis. Dubin-Johnson syndrome is often asymptomatic and may manifest only during pregnancy or during the use of oral contraceptives. The reduction in hepatic excretory function induced by the sex steroids can transform the mild hyperbilirubinemia into frank jaundice. Oral contraceptive agents are the most widely used reversible means of birth control currently available. Fortunately, the complications associated with these drugs are infrequent and may be decreasing due to lower-dose products. Complications still occur, however, and need to be recognized by the general internist as medication-induced problems so the offending drugs can be discontinued and appropriate treatment and follow-up initiated. In addition, patients at risk for the development of complications need to be recognized and advised prior to the introduction of oral contraceptives.